Cancer Home > Caprelsa Overdose

Although there have been no reported cases of an overdose of Caprelsa (vandetanib), large doses in clinical trials led to side effects such as increased blood pressure, rash, and severe diarrhea. If you take too much of this cancer medication, it may take several weeks for symptoms to completely resolve because Caprelsa remains in the body for some time.

Can You Take Too Much Caprelsa?

Caprelsa® (vandetanib) is a prescription medication used in the treatment of thyroid cancer. As with any medicine, it is probably possible to take too much Caprelsa. The specific effects of an overdose may vary, however, depending on a number of factors, such as the Caprelsa dosage and whether it was taken with any other medicines or substances.
 

Symptoms of a Caprelsa Overdose

There are no known cases of an overdose with Caprelsa. Therefore, it is not known exactly what to expect if a person takes too much of this medication.
 
In clinical trials, people were given high doses of Caprelsa and observed for side effects. Based on these studies, an overdose with Caprelsa may cause symptoms similar to the known side effects, but more severe. Possible symptoms may include:
 

Treatment Options

The treatment for a Caprelsa overdose may vary. If the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication absorbed into the bloodstream.
 
Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. Supportive care for an overdose with Caprelsa may include medications to treat severe diarrhea or intravenous (IV) fluids to treat dehydration from severe diarrhea. In addition, an electrocardiogram (ECG) will be done to monitor for QT prolongation.
 
It should be noted that Caprelsa remains in the body for several weeks after the last dose is taken. Therefore, it may take some time for overdose symptoms to resolve.
 
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much of this medicine.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics

Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.